You are here:

Pharmacy/Going off medications for hypertension


Dr. Ghooi,
My partner has been taking two BP medications for at least 7 years now. He had never had any BP issues until he was injured in an accident with his tractor. Subsequently, he began experiencing high blood pressure. His medical doctor placed him on Micardis HCT 40-12.5 mg tabs to be taken in a.m. When this did not lower his BP sufficiently, his doctor added Amlodipine Besylate 2.5 mg tabs, one to be taken in p.m. Currently he's taking the generic Telmisa HCTZ equivalent amount each a.m.
    For over a year now he has been experiencing off and on again light headedness, dizziness, muscle cramps, fatigue, intermittent diarrhea, headaches and blurred vision. The dizziness and fatigue has increased of late and earlier this week his blood pressure was completely off the charts on the way too low side and his pulse was over a hundred and erratic.
    From what I can research on the nature of these two drugs and their actions, I believe his electrolyte balance and potassium levels are being noticeably affected. I just became aware that this past January routine blood testing indicated his potassium level was low (6.1)and his BUN high (23) yet his doctor did not comment on this nor indicate he should be taking any potassium supplements.
    If he does not take additional electrolytes during the day every day, he gets into any number of the myriad symptoms that are a hallmark of these drugs. Muscle cramps have plagued him all his life as well as heartburn (an eroded pyloric valve for which he takes pantoprazole sodium). He's been taking magnesium citrate for a year now and adds tonic water to the electrolyte solution to keep the cramps away. This usually works.
    He's a very active, hard working 78 year old in good physical shape otherwise. I'm getting very concerned the BP meds + the diuretic are causing more harm than good (even keeping the BP too's generally in the 120-130 want to see if he can slowly wean off of them and and how best to do this.
    Thank you in advance for any advice you can give us on this.

Hi Sonja,
Antihypertensives drugs must continue for life and there is no weaning off them. Having said that, I am not excluding the possibility of changing the drugs/readjusting the doses. What your partner  needs is a thorough check up  by a competent physician.
There are many antihypertensive drugs acting by different mechanisms available for use, not all of them suit any single patient and one has to match the drug to the patients requirements. The  drugs  he is presently using are pretty good ones and  I  would not normally  suspect them, but since you  say that the patient is  not comfortable, I  always  believe that the patient is right and the books are wrong.
6.1 of potassium is not a  low level, normally potassium levels are lower (3.6 to 5.2), so unless you have got your figures by  error, I do not see  the need for potassium supplementation.
His BUN is marginally higher the normal being 6 to 20, in older age, BUN does go up, so I would not worry  about it.
It does appear Sonja that the problems faced by him may not  be due  to drugs, it is therefore essential you refer him to a good physiscian who  would  find out why he is having problems. It  is something a person sitting 8000 miles away cannot tell.
I regret I have not been able to help you much.
All the best
Ravi Ghooi


All Answers

Answers by Expert:

Ask Experts


Dr. Ravindra Bhaskar Ghooi


I can provide information on drugs and medicines, their actions, uses, interactions and adverse effects. To avoid confusion, generic names of medicines may please be provided. I am a pharmacologist, having worked on animal and human pharmacology, and presently I am the Dean of Bilcare Research Academy, where we teach courses on clinical research. We dont work on saturdays and sundays, hence questions reachng me on these days will be replied on Monday, please bear with me.

©2016 All rights reserved.